You may not be aware that there are consequences associated with aspirin, ibuprofen, and other over-the-counter pain relievers according to new studies.
You’ll want to think about the risks to your hearing that many over-the-counter and prescription pain medication present before you choose to use them. Younger men, surprisingly, could have a higher risk factor.
What The Research Says About Hearing Loss And Pain Relievers
A thorough, 30-year cooperative study was performed among researchers from esteemed universities such as Harvard, Brigham Young, and Vanderbilt. The researchers asked 27,000 people between the ages of 40 and 74, to fill out a biyearly questionnaire that included several health and lifestyle questions.
Researchers weren’t sure what to expect because the questionnaire was very broad. But the data revealed that over-the-counter pain relievers and loss of hearing had a strong link.
The data also showed something even more alarming. Men 50 or younger were almost twice as likely to have hearing loss if they frequently used acetaminophen. The chance of getting hearing loss is 50/50 for people who take aspirin regularly. And those who used NSAIDs (ibuprofen, naproxen) had a 61% chance of developing lasting hearing loss.
It was also striking that using low doses regularly seemed to be more detrimental to their hearing than taking higher doses occasionally.
We can’t be certain that the pain reliever actually caused this hearing loss even though we can see a distinct correlation. More research is required to prove causation. But these results are compelling enough that we ought to think about how we’re utilizing pain relievers.
Hearing Loss And Pain Relievers – Present Theories
Researchers have numerous conceivable theories as to why pain relievers could cause hearing damage.
Your nerves communicate the sensation of pain to your brain. Over-the-counter pain relievers work by reducing the flow of blood to particular nerves. You then feel less pain as the normal pain signals are blocked.
There might also be a reduction of blood flow to the inner ear according to scientists. This blood carries vital oxygen and nutrients. When the flow is reduced for prolonged periods of time, cells end up malnourished and die.
Acetaminophen, which showed the most substantial link, may also reduce the production of a particular protein that helps protect the inner ear from loud noises.
What You Can do?
Probably the biggest point to keep in mind is that men under 50 were more likely to suffer hearing impairment from pain relievers. This is a solemn reminder that hearing impairment can happen at any age. The steps you take when you’re younger can help safeguard your hearing as you age.
While it’s important to note that taking these pain relievers can have some negative repercussions, that doesn’t mean you have to completely stop using them. Use pain medication only when you really need to and when using prescription medication, only as prescribed.
Try to find other pain relief possibilities, including gentle exercise. It would also be a smart idea to increase the Omega-3 fat in your diet and minimize foods that cause inflammation. Decreased pain and improved blood flow have been demonstrated to come from these methods.
Lastly, is an appointment to see us every year to get your hearing tested. Don’t forget, hearing exams are for people of all ages. The best time to start speaking with us about avoiding further hearing loss is when you under 50.